Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 184, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2017, 5:42 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 5:42 PM CDT (22:42 UTC)
- Expired
- Oct 14, 2017, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Coffey County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 6:08 PM CDT | TSTM WND DMG | 4 Wsw Gridley, KS | FARM OUTBUILDING BLOWN APART. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
378
WUUS53 KTOP 142242
SVRTOP
KSC031-111-142345-
/O.NEW.KTOP.SV.W.0184.171014T2242Z-171014T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
542 PM CDT SAT OCT 14 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Coffey County in east central Kansas...
Southeastern Lyon County in east central Kansas...
* Until 645 PM CDT
* At 540 PM CDT, a severe thunderstorm was located near Hamilton,
moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 537 pm, spotters estimated
winds up to 70 MPH 10 miles northwest of Eureka.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Gridley around 605 PM CDT.
Burlington and John Redmond Reservoir around 615 PM CDT.
New Strawn around 620 PM CDT.
Waverly around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 3817 9596 3817 9616 3844 9562 3843 9551
3809 9552 3804 9586 3804 9596
TIME...MOT...LOC 2240Z 239DEG 42KT 3802 9621
HAIL...0.75IN
WIND...70MPH
$$3 follow-up statements
612
WWUS53 KTOP 142303
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
603 PM CDT SAT OCT 14 2017
KSC111-142312-
/O.CAN.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Lyon-
603 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3817 9596 3825 9590 3843 9551 3809 9552
3804 9586 3804 9596
TIME...MOT...LOC 2302Z 246DEG 38KT 3809 9594
$$
KSC031-142345-
/O.CON.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Coffey-
603 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR COFFEY COUNTY...
At 602 PM CDT, a severe thunderstorm was located near Gridley, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Burlington and John Redmond Reservoir around 620 PM CDT.
New Strawn and Le Roy around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3817 9596 3825 9590 3843 9551 3809 9552
3804 9586 3804 9596
TIME...MOT...LOC 2302Z 246DEG 38KT 3809 9594
HAIL...0.75IN
WIND...60MPH
$$469
WWUS53 KTOP 142322
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
622 PM CDT SAT OCT 14 2017
KSC031-142345-
/O.CON.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Coffey-
622 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL COFFEY COUNTY...
At 622 PM CDT, a severe thunderstorm was located near Gridley, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 9584 3843 9551 3809 9552 3804 9586
3804 9596
TIME...MOT...LOC 2322Z 253DEG 26KT 3810 9584
HAIL...0.75IN
WIND...60MPH
$$064
WWUS53 KTOP 142338
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
638 PM CDT SAT OCT 14 2017
KSC031-142348-
/O.EXP.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Coffey-
638 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COFFEY COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3823 9584 3843 9551 3809 9552 3804 9586
3804 9596
TIME...MOT...LOC 2338Z 239DEG 42KT 3818 9567
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:58 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 14, 2:58 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Topeka KS 258 PM CDT Sat Oct 14 2017 .SHORT TERM...(This evening through Sunday) Issued at 258 PM CDT Sat Oct 14 2017 19Z water vapor imagery shows an upper trough over the central Rockies moving towards the NEB panhandle. At the surface, a trough axis extends from near SLN to MYZ and a cold front was located from HLC to HSI. Objective analysis from the RAP and LAPS shows some surface based instability of 1500 to 2000 J/kg has developed across east central KS, generally southeast of an EMP to TOP line. All the guidance shows thunderstorm coverage increasing along the front as it surges southeast through the area. Unidirectional wind shear and strong winds aloft continue to support the potential for damaging winds with the thunderstorms later this afternoon and this evening. So will need to keep an eye on severe potential. Current convection over east central KS could have a big impact on where the stronger storms develop. Based on some of the convective allowing models, the window for strong or severe storms looks to be from around 5 pm through about 9 pm. Precip will come to an end shortly after the frontal passage as much dryer and cooler air advects southeast. Winds are also going to strengthen behind the front with gusts up to 35 MPH possible across north central KS this evening. Thought about a possible wind advisory, but RAP and NAM progs of the pressure gradient force suggest the stronger winds should not last but for a few hours. And most objective guidance shows most areas remaining below criteria. So will not issue a wind advisory at this time and monitor conditions as the front moves through. Lows are expected to be in the lower to mid 40s. Continued cold air advection through Sunday is expected to keep highs in the lower 60s on Sunday. Although full insolation and relaxing winds will make it feel a little better. .LONG TERM...(Sunday night through Saturday) Issued at 258 PM CDT Sat Oct 14 2017 Surface high pressure over the Central Plains on Sunday night moves off to the southeast on Monday and remains over the southeast into the southern Plains keeping the gulf moisture off shore. Northwest mid level flow aloft on Monday then continues across the central Plains into mid week then transitions to southwest flow by then end of the week. Models move an upper trough off the eastern Pacific and into the Rockies on Saturday. There are some model differences with the timing and the strength of the trough next weekend so confidence is not high with precipitation chances. With return flow from mid week onward low level moisture will increase through the end of the week with dew points increasing into the mid 50s by Saturday. High temperatures for the week start out around normal on Monday with highs in the lower 70s on Monday warming up into the mid 70s for much of the week and into the upper 70s on Friday. Lows will start out Monday morning in the upper 30s, then in the 40s through Thursday morning with lows in the 50s for Friday and Saturday morning. Will monitor potential for Monday morning for some patchy frost in sheltered areas possible if temperatures are able to cool a few more degrees under good radiational cooling conditions. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1217 PM CDT Sat Oct 14 2017 Timing TS impact at the terminals is the main challenge. Will include some TEMPO groups for the most likely timing based on HRRR. Think there will be a period of MVFR CIGS behind the FROPA that could last a few hours. These clouds should scour out by dawn Sunday. Northwest winds will be gusty through the night behind the front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...53 AVIATION...Wolters
Hazardous weather outlook, Oct 14, 3:07 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Sat Oct 14 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-152015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 307 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. As a front moves across the area later this afternoon into the evening hours, some of the storms that develop could become severe, mainly south and east of the Kansas Turnpike. Hail and damaging wind gusts will be the primary hazards. A period of strong winds will follow in the wake of these storms this evening into the early morning hours. Sustained winds of 20 to 25 mph with gusts near 35 mph will be possible across north central Kansas. These winds may cause driving difficulties on east to west roads, including I-70, and blow around any light or unsecured objects. The winds will rapidly decrease early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Oct 14, 5:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 2 SE NEW STRAWN 38.25N 95.72W
10/14/2017 M64 MPH COFFEY KS MESONET
RELAYED BY THE EM.
&&
JPLocal storm report, Oct 14, 5:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 N LAWRENCE 38.97N 95.26W
10/14/2017 DOUGLAS KS EMERGENCY MNGR
DELAYED REPORT. MULTIPLE REPORTS OF POWER
LINES DOWN, TREES DOWN. GENERALLY NORTH OF
9TH ST. AND EAST OF IOWA STREET.
&&
JPSpecial weather statement, Oct 14, 5:28 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
528 PM CDT SAT OCT 14 2017
KSZ024-039-142300-
Shawnee-Jackson-
528 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE AND JACKSON
COUNTIES UNTIL 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving east at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Potawatomi Reservation around 540 PM CDT.
Hoyt and Mayetta around 545 PM CDT.
Denison around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Kansas.
LAT...LON 3942 9557 3942 9559 3919 9559 3914 9604
3946 9604 3955 9557
TIME...MOT...LOC 2227Z 249DEG 45KT 3926 9601Local storm report, Oct 14, 5:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG WAMEGO 39.20N 96.30W
10/14/2017 POTTAWATOMIE KS LAW ENFORCEMENT
LARGE TREE DOWN OVER VALLEY STREET IN
SOUTHEAST WAMEGO.
&&
JWLocal storm report, Oct 14, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 1 E OLIVET 38.48N 95.73W
10/14/2017 OSAGE KS EMERGENCY MNGR
SEMI TRUCK JACK KNIFED AT MILE MARKER 116
AND US HIGHWAY 75. NO INJURIES WERE
REPORTED. TIME ESTIMATED BY RADAR.
&&
JPLocal storm report, Oct 14, 5:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG OTTAWA 38.61N 95.27W
10/14/2017 FRANKLIN KS PUBLIC
SOCIAL MEDIA REPORT OF 6 INCH TREE LIMB
DOWN. DISPATCH RELAYED MULTIPLE TREE LIMBS
AND POWER LINES DOWN IN THE TOWN. RADAR
ESTIMATED TIME.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 6:46 AM CDT | Special Weather Statement | TOP | Clay | 29 min |
| Oct 14, 7:34 AM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| Oct 14, 1:34 PM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Oct 14, 2:55 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Oct 14, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Oct 14, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 45 min |
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 45 min |
| Oct 14, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 36 min |
| Oct 14, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 38 min |
| Oct 14, 5:28 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Oct 14, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 52 min |
| Oct 14, 6:37 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Oct 14, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.